Hail, Mower
- When
- September 20, 5:27 PM CST
- Where
- Mower County, 2.04 mi SE of Dexter
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.700, -92.690
A line of severe storms developed during the late afternoon and early evening of September 20th ahead of cold front that was moving across southeast Minnesota. Strong winds from these storms damaged trees in Austin (Mower County), Ostrander (Fillmore County) and Cherry Grove (Fillmore County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of severe storms developed during the late afternoon and early evening of September 20th ahead of cold front that was moving across southeast Minnesota. Strong winds from these storms damaged trees in Austin (Mower County), Ostrander (Fillmore County) and Cherry Grove (Fillmore County). These storms also dropped quarter sized hail in Ostrander and Cherry Grove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 5:12 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 612 PM CDT SAT SEP 20 2014 .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) ISSUED AT 302 PM CDT SAT SEP 20 2014 MAIN CONCERN IS AREA OF CONVECTION MOVING THROUGH THIS EVENING WITH SEVERE POTENTIAL. WATER VAPOR THIS AFTERNOON SHOWING A VERY COMPACT/STRONG MID-LEVEL CYCLONIC CIRCULATION MOVING THROUGH SOUTHERN MANITOBA INTO THE DAKOTAS. IN RESPONSE TO THIS FEATURE...RADAR MOSAIC SHOWING A FAIRLY INTENSE BAND OF SHOWERS AND THUNDERSTORMS WITH THIS WAVE EXTENDING N- S ACROSS NORTHERN MN MOVING EAST-SOUTHEAST AT 40KT. WITH THIS MOVEMENT...EXTRAPOLATION BRINGS THIS CONVECTION INTO NORTHWESTERN PORTIONS OF OUR FORECAST AREA //SOUTHEAST MN INTO WEST CENTRAL WI// BY 7 PM. MESOWRF MODELS IN GOOD AGREEMENT WITH THIS ASSESSMENT AS WELL. THIS CONVECTION HAS A LOT OF DYNAMICS TO WORK WITH SUCH AS STRONG 850-300MB PV-ADVECTION AND LIFT IN LEFT EXIT REGION OF 130KT 300MB JET. RAP/NAM NOT SHOWING A LOT OF MUCAPE...BUT SHEAR DYNAMICS OF THE WAVE WILL PRODUCE PLENTY OF LIFT FOR STORMS. ALSO NOTED WAS 0- 3KM BULK SHEAR IN THE 30-35KT RANGE. SO...EXPECTING SOME FAIRLY INTENSE/POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING //MAINLY IN THE 7-10 PM TIME FRAME// WITH A DAMAGING WIND THREAT ALONG WITH SOME HAIL. IT APPEARS THE BEST DYNAMICS FOR HIGHEST SEVERE THREAT WILL BE NORTH OF I-90. EXPECTING MOST OF THE ACTIVITY TO MOVE OUT OF THE AREA BY MIDNIGHT. AS THIS WAVE DIVES INTO THE GREAT LAKES REGION AFTER MIDNIGHT... A TRAILING TROUGH ROTATES SOUTHWARD ACROSS THE AREA OVERNIGHT INTO SUNDAY AND IS EXPECTED TO PRODUCE SCATTERED SHOWERS. BY LATER SUNDAY AFTERNOON...MODELS INDICATING FAIRLY STRONG SUBSIDENCE AS HEIGHT START TO BUILD IN FROM THE WEST. THIS SHOULD SHUT DOWN THE SHOWER ACTIVITY. OTHERWISE...LOOK OR LOWS TONIGHT IN THE UPPER 40S ACROSS NORTH CENTRAL WI TO THE LOWER 40S ACROSS THE REST OF THE FORECAST AREA. HIGHS ON SUNDAY EXPECTED TO TOP OFF IN THE LOWER TO MIDDLE 60S. HIGH PRESSURE BUILDS OVERHEAD SUNDAY NIGHT FOR CLEARING SKIES AND LIGHT WINDS. THIS WILL LEAD TO GOOD RADIATIONAL COOLING CONDITIONS. WITH A FAIRLY DAMP LOWER BOUNDARY LAYER FROM RECENT RAINS... EXPECTING AREAS OF FOG TO FORM...SOME OF WHICH COULD BE LOCALLY DENSE. THIS WILL ESPECIALLY TRUE IN THE RIVER VALLEYS AND THE CRANBERRY BOG COUNTRY OF CENTRAL WI. PLAN ON LOW TEMPERATURES SUNDAY NIGHT IN THE MIDDLE/UPPER 30S ACROSS CENTRAL WI...AND IN THE 40S ELSEWHERE. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 302 PM CDT SAT SEP 20 2014 HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE FOR MONDAY THROUGH TUESDAY FOR A QUIET/DRY PERIOD. PLAN ON MONDAY NIGHT LOWS IN THE 40S WITH HIGHS MONDAY/TUESDAY IN THE UPPER 60S/LOWER 70S. LATEST GFS/ECMWF STILL SHOWING A TROUGH OF LOW PRESSURE EJECTING OUT OF THE INTERMOUNTAIN WEST...REACHING THE UPPER MISSISSIPPI RIVER VALLEY REGION BY LATE TUESDAY NIGHT THEN LINGERING THROUGH WEDNESDAY NIGHT. THIS IS EXPECTED TO FUEL A FEW SHOWERS/POSSIBLY A THUNDERSTORM OR TWO. OTHERWISE...PLAN ON TEMPERATURES IN THE LOWER/MIDDLE 70S FOR HIGHS WEDNESDAY. FOR THE PERIOD FRIDAY THROUGH SATURDAY...THE GFS AND EC SHOW THE TROUGH EITHER RETROGRADING BACK INTO THE SOUTHWEST CONUS OR WEAKENING...LEAVING OUR AREA UNDER A RIDGE. THIS LOOKS TO GIVE THE AREA AN EXTENDED PERIOD OF PLEASANT/DRY EARLY FALL CONDITIONS. LOOKS LIKE HIGHS WILL BE IN THE 70S WITH LOWS IN THE 50S. IF THE ECMWF PANS OUT WITH ITS STRONGER RIDGE SOLUTION...HIGHS COULD REACH THE LOWER 80S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 612 PM CDT SAT SEP 20 2014 LINE OF STORMS MOVING QUICKLY SOUTHEAST IS EXPECTED TO HIT BOTH TAF SITES THIS EVENING. SHOULD BE THROUGH KRST BY 02Z AND KLSE BY 03Z AND IS EXPECTED TO BRING A PERIOD OF MVFR TO IFR CONDITIONS WITH SOME GUSTY WINDS. SHOULD BE A PERIOD OF VFR BEHIND THE STORMS BEFORE SOME LOW LEVEL MOISTURE SPREADS IN OVERNIGHT FOR A RETURN OF MVFR CEILINGS. BASED ON THE 20.18Z NAM...THESE CEILINGS SHOULD REMAIN THROUGH MUCH OF SUNDAY MORNING BEFORE LIFTING BACK UP TO VFR. COULD BE SOME LINGERING SHOWERS AROUND SUNDAY MORNING INTO THE EARLY AFTERNOON AS WELL AS YET ANOTHER SHORT WAVE TROUGH ROTATES ACROSS THE UPPER MIDWEST. BEST COVERAGE OF THESE SHOULD BE MORE OVER CENTRAL WISCONSIN...SO FOR NOW WILL NOT INCLUDE A VCSH. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM...DAS AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 555 PM CDT SAT SEP 20 2014 IAZ029-030-WIZ017-029-034-042>044-055-061-211100- FAYETTE-CLAYTON-TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND- GRANT- 555 PM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL TRACK ACROSS THE AREA THIS EVENING...LINGERING ALONG AND EAST OF INTERSTATE 94 OVERNIGHT. A FEW OF THE EVENING STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. LIGHTNING IS THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ032-033-041-053-054- 211100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA- DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU- LA CROSSE-VERNON-CRAWFORD- 555 PM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE AREA THIS EVENING...EXITING EAST BEFORE MIDNIGHT. STRONG TO ISOLATED SEVERE STORMS ARE EXPECTED...MAINLY IN A 6 TO 10 PM WINDOW. DAMAGING WINDS ARE THE MAIN THREAT. HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. LIGHTNING IS THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTER GROUPS WILL BE NEEDED THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 503 PM CDT SAT SEP 20 2014 MNZ079-086>088-094-095-WIZ032-210015- WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-BUFFALO- INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN 503 PM CDT SAT SEP 20 2014 ...THUNDERSTORMS APPROACHING... SHOWERS AND THUNDERSTORMS WILL PUSH IN FROM THE NORTHWEST EARLY THIS EVENING...MOSTLY IN THE 630 TO 830 PM TIME FRAME. SOME OF THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...KNOCKING DOWN TREES AND BRANCHES. RESIDENTS SHOULD BE PREPARED TO TAKE COVER AS THE STORMS APPROACH. WINDS AT LEAST 30 TO 40 MPH ARE LIKELY...BUT STRONGER...DAMAGING WINDS ARE POSSIBLE. RIECK
The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
A 12 inch diameter tree branch was snapped off by high winds in Austin.
Quarter sized hail fell in Ostrander.
In Ostrander, 6 inch diameter trees branches were snapped off by high winds.
An estimated 60 mph wind gust occurred in Cherry Grove that blew down numerous trees.
Nickel to quarter sized hail fell in Cherry Grove.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540620, 540614, 540615, 540616, 540617, 540618, 540619.